Hydroxycarbamide is used in the treatment of myeloproliferative neoplasms. Hydroxycarbamide is known for its relative lack of severe side effects.
Here we present a 66-year-old man with a severe pneumonitis within three weeks after starting him on hydroxycarbamide. He developed life-threatening respiratory failure and was admitted to an intensive care unit. Extensive testing of blood and cultures from sputum and bronchoalveolar lavage fluid did not reveal a pathogenic microorganism. Discontinuation of the drug and treatment with prednisolone resulted in clinical improvement within 2 days. Radiological resolution was confirmed after one month. The clinical course suggests that the pneumonitis was induced by hydroxycarbamide.
We want to alert physicians that, in spite of the common assumption that the use of hydroxycarbamide is relatively safe, patients can develop a severe pneumonitis with detrimental outcome and that hydroxycarbamide should be considered a causative agent in the differential diagnosis of pneumonitis.